West Virginia, 2023

Winter Storm in West Virginia, May 1 to 3, 2023

May 1 to 3, 2023 · NWS RLX · 4 events in 2 counties and zones

A historic late season snowstorm impacted the higher elevations of the West Virginia mountains on May 1st and continued into May 4th. This broke the all-time May snowfall records for our County Warning Area and the state of West Virginia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A historic late season snowstorm impacted the higher elevations of the West Virginia mountains on May 1st and continued into May 4th. This broke the all-time May snowfall records for our County Warning Area and the state of West Virginia. The set up for this unseasonable event was caused by a large disturbance that stalled/spun north of the region, resulting in an extended high elevation snowfall event.

Snowfall amounts up to 16 inches were reported in portions of Pocahontas and Randolph Counties at elevations above 4,000 feet, with amounts steadily decreasing at lower mountain elevations. Most accumulating snowfall occurred at elevations near/above 3,000 feet during the overnight hours with some melting during the day as a result of the high May sun angle.

Overall snow totals shattered the former largest snowstorm on record for the state of West Virginia by over 8 inches. A new state Greatest May Snow Depth record was also set with this storm by our Cooperative Observer site in Snowshoe, West Virginia with an impressive snow depth of 15 inches on the morning of May 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 6:29 PM EST, 31 minutes earlier.

Area forecast discussion, May 1, 6:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
729 PM EDT Mon May 1 2023

.SYNOPSIS...
May opens up with a large swirling low, bringing chilly
weather, accumulating mountain snow, and gusty winds. Gradual
improvements beyond midweek. Upper level ridging by end of week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 220 PM Monday...

Overall, no significant changes were necessary to the inherited
forecast. Low pressure spinning over the Great Lakes region will
continue to provide periods of showers during the period. A good
surge of precipitation is expected tonight across the area, as a
shortwave trough associated with the low will pivot through the
area, creating a period of good lift coincident with deep
moisture. Accumulating snow still expected across the mountains,
and have kept the winter storm warning going. Have a general 4
to 6 inches across the mountains, with localized amounts of up
to 9 during the warning period, which is mainly the overnight
through Tuesday morning hours.

Additional showers are expected on Tuesday as the low continues
to rotate across the Great Lakes. Much of the mountains will see
some rain mix in or a complete change over, but should return to
snow again Tuesday night, with more light accumulations
possible.

Also during the period, gusty winds will continue, from
combination of tight pressure gradient and mixing of stronger
winds downward.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM Monday...

Things will be tapering off by late Tuesday night as the upper
low shifts slightly to the east. This will shift most activity
confined to mainly the northeast mountains. Either a snow and
rain mix outside the higher elevations will likely fall
overnight with all snow in the highest elevations above 3000FT.

A significant upslope event will be underway during this period
with most of the accumulations falling within the early morning
through late morning. Once daytime heating kicks in Wednesday
afternoon, a lot of the accumulations will slow down due to
melting and by late Wednesday night, most of the snow will have
tapered off by then. Expect a light breeze in the lowlands with
up to 25-30mph gusts in the mountains through the period.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 100 PM Monday...

A low pressure system pushes off to the east which takes most
of the rain and snow shower activity off our plate. However,
there will remain chances of rain showers in the northeast
mountains through the afternoon with possible diurnal
thunderstorms (likely isolated in nature). All activity should
diminish by the evening on Thursday.

Upper level ridging then holds us off from any chances of
precipitation going into the weekend. There will be a
disturbance to our south forecast to pass by on Saturday
although central guidance did give us chances for our southern
half of the area. This will be possible, especially to account
for diurnal activity, therefore accepted those said chances due
to them being such low probabilities long with having semi-
dirty high pressure overhead.

Even though substantial upper level ridging will continue on
through Sunday, chances of rain showers will remain although
very little impacts if any are expected and only low end
probabilities are forecast across the area during the afternoon
to account for any diurnal showers.

Models diverge greatly later on Sunday going into Monday and
even with that said, chances of precipitation are greater at
this point in the forecast process due to uncertainty. The next
system is forecast from the west and is favored by a few models
predicting it to affect the region starting the new work week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 727 PM Monday...

VFR conditions will become MVFR under moderate rain showers and low
stratus as they move over most terminals this evening. The exception
could be HTS where VFR conditions should prevail with
occasional MVFR ceiling under a rain shower.

CAA will intend to transition rain into snow mix or just light snow
across the northern terminals, perhaps lowering ceilings to IFR by
06Z. However, snow accumulations should be light due to warm grounds
and marginal temperatures. The exception will be at EKN and over the
higher elevations where steady snow showers could bring IFR or worse
conditions tonight into Tuesday.

Westerly winds gusting to 30 knots will gradually subside tonight as
the boundary layer looses some mixing, gusting to 20 knots overnight
across the lowlands, but still up to 30 knots across the higher
elevations through Tuesday morning.

In addition, coded LLWS at BKW and EKN where models suggested 40 to
55 knots shear within first 2,000 feet, generally between 05Z
and 12Z time period, particularly along the eastern mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of return of widespread MVFR and
areas/local IFR may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  M    M    L    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    L    H    H    H    M    M    M    H    M    H
BKW CONSISTENCY  M    M    M    M    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
IFR possible in low stratus and within mountain snow showers through
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 10 AM EDT Tuesday for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, May 1, 2:35 AM EST, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
335 AM EDT Mon May 1 2023

WVZ523-526-020745-
Northwest Pocahontas-Southeast Randolph-
335 AM EDT Mon May 1 2023

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Accumulating upslope snow is expected to be ongoing in the highest
elevations Tuesday through Wednesday. Winds will also be gusty
through Wednesday. Total snow accumulations in the highest elevations
may be over a foot. The combination of heavy accumulating snow and
gusty winds may lead to travel disruptions across the highest
elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-020745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
335 AM EDT Mon May 1 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Breezy conditions are expected today into tonight, with gusts to
30 to 35 mph possible at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northwest Pocahontas

When
May 1, 7:00 PM EST to May 2, 9:00 AM EST
Where
Northwest Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Storm, Southeast Randolph

When
May 1, 7:00 PM EST to May 2, 9:00 AM EST
Where
Southeast Randolph forecast zone
Reported by
Park/Forest Service
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Winter Storm, Northwest Pocahontas

When
May 2, 5:00 PM EST to May 3, 9:00 AM EST
Where
Northwest Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Winter Storm, Southeast Randolph

When
May 2, 5:00 PM EST to May 3, 9:00 AM EST
Where
Southeast Randolph forecast zone
Reported by
Park/Forest Service
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103956, 1103959, 1103957, 1103960.